Wyoming, 2022High Wind in Wyoming, February 14, 2022
February 14, 2022 · NWS CYS · 2 events in 2 counties and zones
High sustained winds were reported along Interstate 80 northwest of Elk Mountain during the afternoon of the 14th. Additionally, a brief period of 60 mph wind gusts were measured at Bordeaux along Interstate 25.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High sustained winds were reported along Interstate 80 northwest of Elk Mountain during the afternoon of the 14th. Additionally, a brief period of 60 mph wind gusts were measured at Bordeaux along Interstate 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 10:28 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Feb 14, 10:28 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 AM MST Mon Feb 14 2022
.SHORT TERM...(Today through Wednesday)
Issued at 355 AM MST Mon Feb 14 2022
Northwest flow aloft continues today with breezy conditions as
temperatures are expected to climb into the 50s east of the
Laramie Range and 40s west. However, latest GOES 16/17 water
vapor imagery shows an upper low approaching the PacNW coast this
morning which will bring changes to our weather by midweek.
Wind gusts around 45 mph over the North Snowy Range Foothills have
been ongoing early this morning ahead of an expected tightening in
the CAG-CPR height gradients by 18z today. 700mb flow looks to
increase to around 45-50 kts with omega fields supporting mountain
wave activity later today. Therefore, decided to upgrade
Arlington/Elk Mountain areas to a High Wind Warning for today.
Wind gusts around 55 mph are likely, but cannot rule out a few
brief periods with gusts to 65 mph. Additionally, gusty winds
along the Laramie Range can be expected with a modest pressure
gradient setting up that could lead to some elevated cross winds
over I-25 today including near Bordeaux.
Looking ahead to Tuesday, mild temperatures similar to Monday
will remain ahead of the surface cold front passing through in the
afternoon. 700mb temps that had been hovering around 0C will drop
to around -15C by Wednesday evening. Minor changes to note for
this midweek system that will also bring snowfall across much of
the CWA. Best upper level support still looks to remain farther
south, but persistent upslope flow behind the frontal passage
could lead to 1-3 inches of snow accumulation across lower
elevations with 3-5 inches in the mountains. Main area of concern
will be the I-80 Summit between Cheyenne and Laramie where
advisory level snow amounts look the most likely in this regime.
Latest model cycles seem to have slightly slowed down this trough
which could adjust the timing of snowfall. Looking like localized
bands of snowfall will be possible closer to the frontal passage
Tuesday night with the more widespread precipitation developing
during the day Wednesday.
.LONG TERM...(Thursday through Sunday)
Issued at 355 AM MST Mon Feb 14 2022
Overview: The majority of the long term forecast will be
predominately quiet and dry across the region, with slightly below
seasonal temperatures on Thursday before we warm up nicely into
the weekend. There are two weather highlights we are tracking in
the long term forecast period.
Weather Highlights:
1) Monitoring for the potential for high winds to develop across the
wind prone areas on Friday. The wind prone area around Arlington is
the area of greatest concern, with in-house models already showing a
greater than 60% probability for high winds.
2) Tracking a system coming out of the Inland Northwest on Sunday
which could be the next weather maker for SE WY and western NE. This
system may bring wintry weather and colder temperatures to the
region.
Discussion: The wind forecast going into Friday is looking more
defined with certain parameters coming together to boost confidence
that we should see high winds across the wind prone areas developing
late Thursday night and peaking in intensity Friday morning. In-
house models as early as yesterday morning have begun to pick up on
the wind threat. Current guidance is still showing high
probabilities even with this wind event 4-5 days out. Taking a look
at the 850/700mb CAG-CPR height gradients the latest values have
decreased slightly over the past 24hrs. This time yesterday the CAG-
CPR gradient height values were 73/57m, with latest values now at
65/50m. These values still remain in the range of where we usually
see the develop of high winds. Analyzing other wind parameters, the
biggest change in this forecast period is the 6-7mb spread in the
mean sea-level pressure gradient that develops Friday morning. At
this time 750-700mb winds are around 40-45kts with large downward
omega values concentrated across the area. Some of these winds may
spread into the south Laramie Range Foothills Friday morning.
Outside of the windy period, we will be tracking a long wave trough
exiting the Inland Northwest and approaching Wyoming Sunday. Long
range model guidances are showing large spreads in the strength,
track and overall evolution of this feature. With the overall H5
flow showing a messy troughing pattern, all indicators point toward
and active storm track with varying degrees in the strength of the
embedded shortwave troughs within the mean flow that should bring an
increase in clouds and the threat of some precipitation. The main
push of cold air and the better PoP chances will be tied with the
mean trough. Current forecast approach was to keep PoPs close to NBM
outputs but could be adjusted given the expected active storm
track.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1022 AM MST Mon Feb 14 2022
VFR expected through the forecast period. Prevailing southerly
flow is expected at KCYS and Nebraska sites this afternoon with
gusts in the 20 to 25 kt range expected. Some uncertainty
regarding whether more westerly flow will be able to push to the
surface at KCYS and KBFF. Southwesterly winds at KLAR and KRWL
with gusts around 30 to 35 kts. Winds are expected to weaken after
dark, though LLWS may develop at KLAR after midnight through the
early morning.
&&
.FIRE WEATHER...
Issued at 355 AM MST Mon Feb 14 2022
Above normal temperatures continue into early this week as
afternoon RHs could drop to near 20 percent Monday and Tuesday. A
strong cold front will pass through the area late Tuesday
afternoon dropping temperatures and bringing the chance for wintry
precipitation. Colder temperatures will last through the end of
the week keeping fire weather concerns low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ110.
NE...None.
&&
SHORT TERM...MB
LONG TERM...AW
AVIATION...MN
FIRE WEATHER...MB
Hazardous weather outlook, Feb 14, 4:13 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MST Mon Feb 14 2022
WYZ110-151115-
North Snowy Range Foothills-
413 AM MST Mon Feb 14 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds with gusts to 65 mph possible today along Interstate
80 near Arlington and Elk Mountain. Please refer to the High Wind
Warning text product for further details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Colder temperatures and snowfall arriving Tuesday night through
Wednesday. Snow accumulations of 1 to 3 inches possible with
higher amounts in the mountains.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>109-111>119-151115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MST Mon Feb 14 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy with wind gusts 35 to 45 mph possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Colder temperatures and snowfall arriving Tuesday night through
Wednesday. Snow accumulations of 1 to 3 inches possible with
higher amounts in the mountains.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-151115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
413 AM MST Mon Feb 14 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Breezy with wind gusts 35 to 45 mph possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Colder temperatures and snowfall arriving Tuesday night through
Wednesday. Snow accumulations of 1 to 3 inches possible with
higher amounts in the mountains.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 14, 12:16 PM MST to 2:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured sustained winds over 40 mph for 2 hours 7 miles northwest of Elk Mountain. Maximum wind gust measured over this period was 53 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 14, 2:26 PM MST to 4:32 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 80 measured maximum wind gust 9 miles south of Wheatland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000937, 1000938.